Kansas, 2021Flood in Kansas, September 17, 2021
September 17, 2021 · NWS ICT · 1 event in 1 county or zone
Heavy rains caused nuisance flooding on the 17th in Barton county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rains caused nuisance flooding on the 17th in Barton county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 17, 5:53 AM CST, 4 hours 37 minutes earlier.
Area forecast discussion, Sep 17, 5:53 AM CST, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
653 AM CDT Fri Sep 17 2021
.SHORT TERM...(Today through Sunday night)
Issued at 246 AM CDT Fri Sep 17 2021
An upper trof moving along the north central conus/Canadian
border this morning will move to Ontario and the northern Great
Lakes by early evening. The associated surface cold front will sag
southward across central Kansas this afternoon with temperatures
falling from midday highs in the 80s into the 70s. Much warmer
air will reside further south across southern Kansas with highs
near 90F. Some elevated convection is expected later this morning
across central Kansas with some southward development into south
central Kansas during the afternoon. The afternoon activity may
become quasi-surface based where MLCAPE values greater than 1000
j/kg will reside along/just south of the front in the presence of
weak deep layer shear. So a few strong storms will be possible,
though risk for severe appears rather low. Upper ridging will
develop over the area once again on Saturday with highs close to
90F across most of the area. An significant upper trof will move
into the western conus on Sunday before moving over the northern
and central Rockies Sunday night. It will remain unseasonably warm
on Sunday with a bit more wind from the south across central
Kansas.
Darmofal
.LONG TERM...(Monday through Thursday)
Issued at 246 AM CDT Fri Sep 17 2021
The long awaited taste of Fall still looks to arrive Monday night
and Tuesday as a modified Canadian/Pacific airmass plunges south
across the central conus. The associated upper trof will slide
eastward from the Plains to the Great Lakes and Ohio Valley on
Wednesday. So the trend toward significantly cooler looks on
track with temperatures below seasonal climo thru mid-week.
KED
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 630 AM CDT Fri Sep 17 2021
A cold front continues to approach central KS this morning, with
a southward moving outflow boundary just ahead of the main front.
Scattered convection along and just ahead of the front will
continue to bring chances of VCTS/TSRA to the area today.
Mentioned VCTS for the central KS sites and KHUT where confidence
was highest. Central KS sites could see some brief lower cigs this
afternoon behind the front.
Additional elevated convection may develop over the next couple
hours this morning, mainly west of I-135. A region of accas can
be seen on satellite imagery though in a narrow swath. Given
narrow axis opted to not include an earlier mention of storms for
now, but will amend as needed.
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 90 66 89 65 / 20 20 0 0
Hutchinson 89 64 89 64 / 30 30 0 0
Newton 89 65 87 64 / 20 20 0 0
ElDorado 89 65 87 65 / 10 20 0 0
Winfield-KWLD 91 66 89 65 / 10 10 0 0
Russell 81 61 87 65 / 40 30 0 0
Great Bend 85 62 87 64 / 40 40 0 0
Salina 88 63 89 65 / 40 40 0 0
McPherson 88 64 88 63 / 30 30 0 0
Coffeyville 90 65 89 66 / 10 10 0 0
Chanute 89 66 87 66 / 10 10 0 0
Iola 88 65 86 65 / 10 10 0 0
Parsons-KPPF 89 65 88 65 / 10 10 0 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...KED
LONG TERM...KED
AVIATION...KMB
Hazardous weather outlook, Sep 17, 2:21 AM CST, 8 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
321 AM CDT Fri Sep 17 2021
KSZ032-033-047>053-067>072-082-083-091>096-098>100-180830-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
321 AM CDT Fri Sep 17 2021
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Today and Tonight
There is a chance for thunderstorms today across central Kansas with
a few storms possible in south central Kansas this afternoon.
Chances for storms will linger into the evening for locations west
of the Kansas turnpike. A few strong storms with gusty winds and
small hail will be possible this afternoon and early evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The chance of thunderstorms will return for most of the area for
late Monday into early Tuesday. Check back for later updates, as
there is some uncertainty on the timing and strength of this
activity. But at this time, some strong to severe storms may be
possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today or tonight.
&&
For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Sep 17, 8:53 AM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Wichita KS
953 AM CDT Fri Sep 17 2021
KSZ032-047-171530-
Russell-Barton-
953 AM CDT Fri Sep 17 2021
...SLOW-MOVING THUNDERSTORMS AFFECTING WESTERN RUSSELL AND WESTERN
BARTON COUNTIES...
At 949 AM CDT, numerous slow-moving thunderstorms were located
across the western halves of Barton and Russell counties. Movement
was nearly stationary.
Very heavy rainfall is occurring with these storms, which may
support localized flooding of typical flood-prone, low-lying areas.
Do not drive through water of unknown depth.
Locations impacted include...
Great Bend, Russell, Hoisington, Gorham, Pawnee Rock, Albert, Olmitz,
Milberger, Paradise, Galatia, Susank, Waldo, Great Bend Airport and
Russell Airport.
This includes Interstate 70 between Mile Markers 176 and 192.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3913 9904 3913 9870 3826 9876 3826 9903
TIME...MOT...LOC 1449Z 240DEG 49KT 3861 9887
KLEINSASSER
Flood, Barton
- When
- September 17, 10:30 AM CST to 12:36 PM CST
- Where
- Barton County, 2.27 mi NNW of Great Bend Arpt to 0.67 mi ENE of Great Bend
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.382, -98.862
Street flooding was noted in Great Bend. One vehicle had also stalled in the high water in a low water crossing and a few roads had to be barricaded.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Minnesota, September 17, 20211 death · 1 injured · $875,000 · EF0 · 30 events
- Damaging Winds and Strong Wind in Wisconsin, September 17, 2021$601,000 · 68 kt wind · 4 events
- Damaging Winds in Texas, September 17, 20211 injured · $75,000 · 70 kt wind · 2 events
- Flash Flooding in Mississippi, September 17, 2021$20,000 · 3 events
- Flash Flooding in Alabama, September 17 to 18, 202113 events
- Hail and Damaging Winds in Oklahoma, September 17, 2021$3,000 · 1 in hail · 5 events
- High Wind in Washington, September 17 to 18, 202163 kt wind · 3 events
- Hail in Kansas, September 17, 20210.88 in hail · 2 events
- Flooding in Mississippi, September 17, 2021$4,000 · 2 events
- Hail in Missouri, September 17, 20211 in hail · 1 event
- Flood in Florida, September 17, 20211 event
- Flash Flood in California, September 17, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986463.